Nearly ten percent of adults with asthma have a sensitivity to aspirin and other nonsteroidal anti-inflammatory drugs.

Do you experience watery eyes, stuffy nose, coughing, sinus pain, or chest tightness after taking pain medications like aspirin or ibuprofen? If so, you may have something known as aspirin-exacerbated respiratory disease (AERD). Nearly ten percent of adults with asthma have AERD, which is characterized by a sensitivity to aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or naproxen, nasal polyps, and recurrent sinus infections.

“This is a fairly common condition that is linked with a multitude of chronic health issues,” says Dr. Tanya M. Laidlaw, an allergist in the Brigham and Women’s Hospital (BWH) Desensitization Program. “Even with complete avoidance of aspirin and NSAIDs, people with AERD continue to experience ongoing symptoms.”

The good news is that AERD (also called Samter’s Triad) can often be effectively treated with aspirin desensitization, a therapy that involves slowly increasing doses of aspirin throughout the course of a single day. Most patients are treated in an outpatient clinic setting, where reactions are closely monitored and managed. After the desensitization, patients continue to take aspirin daily to maintain treatment response.

Read More »